Main Page Content

When someone uses opioids improperly or in the wrong dosage, an overdose can happen. Due to the impact opioids have on the portion of the brain that controls breathing, opioid use in higher dosages may lead to difficulty breathing, overdose, and death.

When people think about problematic opioid use, they often think about when someone takes an illegally produced or obtained opioid, such as heroin or fentanyl.

But, dangerous use of opioids also includes:

  • using a prescribed opioid medication improperly, such as:
    • taking more than is prescribed
    • taking it at the wrong time
  • using an opioid medicine that was not prescribed for you, or sharing your prescription with someone else
  • using illegally produced or obtained drugs that may contain opioids
  • using an opioid with other depressant drugs including:
    • sleeping pills (benzodiazepines)
    • anxiety medication
    • muscle relaxants

Canada’s illegal drug supply is increasingly being contaminated with illegal fentanyl. For example, black market cannabis has been found to have fentanyl or carfentanil in it.  There is no way to know to know how much fentanyl or carfentanil has been mixed into illegal drugs because you can’t see, smell, or taste it. Consuming as little as a few grains of salt worth of these substances can kill a person. This is a major concern for youth, as this is the only way they are able to purchase substances – off the street.

In 2018, 73% of accidental apparent opioid-related deaths involved fentanyl or fentanyl analogues (like carfentanil). Health-infobase.canada.ca

Related Content: 

Last modified: 
Monday, December 9, 2019 - 3:18pm